Minnesota, 2025Blizzard and Heavy Snow in Minnesota, December 18, 2025
December 18, 2025 · NWS FGF · 12 events in 12 counties and zones
A strong clipper type system moved through the Northern Plains and upper Midwest, and brought hazardous winter impacts and high winds to eastern North Dakota and northwest and west central Minnesota. Initially rain and freezing rain fell ahead of the snow, followed by flash freeze conditions as light to moderate snow developed and brought 1 to 4 inches of snowfall to northwest Minnesota, with a…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper type system moved through the Northern Plains and upper Midwest, and brought hazardous winter impacts and high winds to eastern North Dakota and northwest and west central Minnesota. Initially rain and freezing rain fell ahead of the snow, followed by flash freeze conditions as light to moderate snow developed and brought 1 to 4 inches of snowfall to northwest Minnesota, with a localized region of heavier snow over the Northwest Angle in Lake of the Woods County. Peak winds were in the 60 to 72 mph range during this evening and combined with falling snow to produce blizzard conditions in the Red River Valley of northwest Minnesota. The icy roads at the onset of the event exacerbated difficult to impossible travel as blizzard conditions developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 18, 4:08 AM CST, 47 minutes earlier. Its key messages:
- Blizzard conditions will impact much of the Red River Valley and points west today. Falling snow elsewhere will combine with gusty winds to reduce visibility on a more periodic basis.
- Widespread travel impacts are expected across much of eastern North Dakota and parts of northwest Minnesota today. Dangerously cold wind chills along and north of US Highway 2, combined with blizzard conditions, will lead to potentially life-threatening travel conditions.
- High winds will develop across the Red River Valley and west. Sustained northwest winds of 40 mph are expected, with occasional gusts up to 70 mph.
Area forecast discussion, Dec 18, 4:08 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
408 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- Blizzard conditions will impact much of the Red River Valley
and points west today. Falling snow elsewhere will combine
with gusty winds to reduce visibility on a more periodic
basis.
- Widespread travel impacts are expected across much of eastern
North Dakota and parts of northwest Minnesota today.
Dangerously cold wind chills along and north of US Highway 2,
combined with blizzard conditions, will lead to potentially
life-threatening travel conditions.
- High winds will develop across the Red River Valley and west.
Sustained northwest winds of 40 mph are expected, with
occasional gusts up to 70 mph.
&&
.DISCUSSION...
Issued at 346 AM CST Thu Dec 18 2025
...Synopsis...
Things are starting to come together at 09z. Sfc low was over
Grand Forks at 06z and at 09z was in between Fosston and Thief
River Falls. Temps near and east of the low 32-35 degrees with
light rain/drizzle TRF/Fosston area. The two low system which
has been around this evening does seem to have become one low
with the main one now in NW MN. I am not seeing the surface
boundary on wind fields at the present westward into west
central ND which had been there previous hours. 500 mb low as
well is developing stronger now in central ND and starting to
see more moisture wraparound it on the west end and also
increased moisture and precipitation northeast part of the upper
low in northeast ND. This upper low is forecast to move ESE into
southwest or west central MN at 18z Thu. All this will put at
least the northern valley and far northweset MN in a favored
zone of snow on the north and northwest side of the upper low.
ECMWF did increase moisture and NBM/WPC QPF and snowfall
increased as well showing snowfall totals now thru Thursday
afternoon more in the 3-6 inch range Grand Forks to Baudette.
From SPC meso page, 925 mb cold advection increasing southward
and also seeing an increase in 925 mb winds in the Winnipeg area
and north. HREF shows continued idea of a pocket of 55-60 kt 925
mb winds into the northern valley 10z to 15z and then over the
central RRV 15-18z before diminishing a bit to 45 kts in the
southern RRV 18z-21z. So all indications are that snow rates and
winds will ramp up over northeast ND and especially the Red
River valley thru dawn. Webcams and observations have shown that
as well with 60 mph winds Belcourt ND area and 55 mph Bottineau
and NDAWN wind gusts mid 50s mph north of Devils Lake. Vsbys at
AWOS's as well in the north have been 1/4SM for about 1-2 hours
as of 09z rom Rolla to Cando, Langdon, Cavalier. Walsh county
emergency management put out a public statement indicating vsby
now 50 ft in the countryside.
Will not do any changes to the headlines. Still question on snow
rates with residual snow band as it moves into SE ND and west
central as models including the ECMWF which is stronger with
snow this morning up north not having as much far south with
around 1 inch. Also a tad less 925 mb winds south of Fargo.
Conditions improve rather quickly late afternoon from the west.
Friday...quick look shows next upper wave and surface low moving
from central Alberta thru central Saskatchewan into Manitoba.
Warm advection light snow band to move through daytime Friday,
mainly northeast ND and far NW MN with accums up to 1 inch.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1022 PM CST Wed Dec 17 2025
Aviation will be significantly impacted by hazardous winter
weather, including blizzard conditions, very strong winds,
lowered ceilings and low level wind shear. This is due to a
very strong low pressure system moving through the region.
Rain and wintry mix of snow and freezing rain will impact TAF
sites through 09Z. Around 09Z, snow and blowing snow start to
become more widespread across the region as two or more strong
cold fronts move through the region. Behind these fronts, winds
will be incrementally increasing in speed as well as turning
more out of a northerly direction. Wind gusts up to 50kt are
forecast at KGFK, KFAR, and KDVL. These gusts will drive
blizzard conditions producing 0SM to 1/4SM visibilities.
Strong wind gusts between 30-45kt are forecast at other
locations, of which significantly reduced visibilities between
1/2SM to at times 1/4SM from snow and blowing snow are forecast.
Confidence on timing of very strong winds/LIFR conditions
medium, with timing potentially off by 2 or 3 hours (more likely
to be faster onset than currently forecast in TAFs).
Conversely, confidence in cessation of significant impacts is
low to medium at TAF sites.
However, by 00Z Thursday evening, confidence in markedly
improved conditions into VFR becomes high at all sites except
for KBJI of whom may still be under MVFR to IFR ceilings.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-054.
Cold Weather Advisory until 6 PM CST this evening for
NDZ006>008-014>016-026-027-030-054.
High Wind Warning until 6 PM CST this evening for NDZ049-052-
053.
Winter Weather Advisory until 6 PM CST this evening for NDZ049-
052-053.
MN...Blizzard Warning until 6 PM CST this evening for MNZ001>005-
007-008-013>015.
Cold Weather Advisory until 6 PM CST this evening for MNZ001-
002-004-005-007-008-013>015.
Winter Storm Warning until 6 PM CST this evening for MNZ006-
009.
Winter Weather Advisory until 6 PM CST this evening for MNZ016-
017-022>024-027-028-030>032-040.
High Wind Warning until 6 PM CST this evening for MNZ029.
Winter Weather Advisory until 6 PM CST this evening for MNZ029.
&&
DISCUSSION...Riddle
AVIATION...CJHazardous weather outlook, Dec 17, 3:16 PM CST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
316 PM CST Wed Dec 17 2025
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
316 PM CST Wed Dec 17 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
A mix of rain, with some freezing rain and snow near the Canadian
border will move in tonight. A cold front with strong winds and
more snow will overspread northeastern North Dakota after
midnight. Please see winter storm products for further
information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winter storm through Thursday. See winter storm products for more
information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, but reports of poor
visibility and snow amounts are welcome.
In the hours before
Local storm report, Dec 18, 4:24 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
424 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM Blizzard 1 WSW Cando 48.48N 99.23W
12/18/2025 Towner ND AWOS
AWOS station K9D7 Cando AP ND. Blizzard
ongoing.
&&Event by event
7 blizzard, 4 high wind, 1 heavy snow. Local standard time, as filed.
Blizzard, Kittson
- When
- December 18, 4:55 AM CST to 12:35 PM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
First reduction of a quarter mile or less in visibility occurred at 4:55am and persisted until 12:35pm. Wind gusts in the area peaked at 64mph at a Mesonet station 1 mile W of Donaldson.
Heavy Snow, Lake of the Woods
- When
- December 18, 7:30 AM CST to 4:53 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Public
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Report of 10 inches of snow at Angle Inlet for the entire storm. NOHRSC analysis indicated 6 to 8 inches fell across Lake of the Woods, while long the MN-11 corridor west of Baudette amounts likely ranged from 3 to 6 inches. Within all areas, of Lake of the Woods county winds gusting 35 to as high as 51 mph measured at mesonet sites and KBDE ASOS contributed to blowing snow. Visibilities with falling snow and strong winds reduced visibilities to one half mile and occasionally one quarter mile between for around 6 hours based on the KBDE ASOS and we can extrapolate these conditions across at least 50 percent of the county based on similar other wind sensors during the same period.
Blizzard, West Marshall
- When
- December 18, 8:00 AM CST to 2:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Blizzard impacts were reported at various points along MN 75 via social media and plow cameras. Visibility below 1/4 mile at times, with wind gusts of 60 to 65 mph near Warren.
Blizzard, East Marshall
- When
- December 18, 8:00 AM CST to 2:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Blizzard impacts were reported at various points along MN 75 via social media and plow cameras. Visibility below 1/4 mile at times, with wind gusts of 60 to 65 mph near Warren.
Blizzard, East Polk
- When
- December 18, 8:15 AM CST to 2:15 PM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
AWOS station KFSE, located at Fosston MN airport, recorded low visibility and gusty winds through the morning and into the early afternoon. Blizzard persisted from 815am to 215pm with a peak wind gust measured at 44mph at Fosston. Several wind gusts ranging from 60 to 72 mph were recorded in the area.
Blizzard, West Polk
- When
- December 18, 8:15 AM CST to 2:15 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
AWOS station KCKN, located at Crookston airport, recorded blizzard conditions and wind gusts up to 59 mph.
Blizzard, Pennington
- When
- December 18, 8:16 AM CST to 1:45 PM CST
- Where
- Pennington forecast zone
- Reported by
- AWOS
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
First visibility reduction of a quarter mile or less occurred at 816am, 3 miles south of Thief River Falls, and persisted until 145pm. Wind gusts were in the range of 40mph to 50mph.
High Wind, Clay
- When
- December 18, 8:25 AM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
The Mesonet station (MN013), in Dilworth MN, recorded a wind gust of 59 mph during the morning hours.
Blizzard, Red Lake
- When
- December 18, 8:50 AM CST to 12:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Blizzard conditions persisted from 850am until 1200pm, with a peak wind gust of 42mph. Mesonet station 3 miles south of Brooks, MN.
High Wind, Norman
- When
- December 18, 10:35 AM CST
- Where
- Norman forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
The Mesonet station (MN058), in Halstad MN, recorded a 59 mph wind gust during the morning hours.
High Wind, West Otter Tail
- When
- December 18, 12:35 PM CST to 1:35 PM CST
- Where
- West Otter Tail forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Several NDAWN and Mesonet sites reported wind gusts from 60 to 62 mph during the early afternoon.
High Wind, Wilkin
- When
- December 18, 1:44 PM CST
- Where
- Wilkin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
The NDAWN station, located at Rothsay 2W, recorded a 10m wind gust of 58mph. Wind gusts up to 60 mph were reported at a Mesonet station (MN014) 1 mile north of Rothsay.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307469, 1307307, 1307452, 1307453, 1307430, 1307433, 1307455, 1307426, 1307458, 1307428, 1307425, 1307418.